I'm having tinnitus and hearing Loss, what could be going on?
Hi, I'm 19 years old. Over the past week I've noticed that my hearing capabilities have somewhat decreased, and I hear a faint, sometimes moderately loud high-pitched tone in my ear. I was put on Solodyn for acne a few months ago, and I read that this medication can sometimes cause this. The noise doesn't drown out my hearing, and I typically only tend to hear this noise when I am in a quiet room, especially when putting my head on a pillow. But if I think about it, I will hear it no matter where I am or what I am doing. Any ideas? I also have issues with anxiety and mild depression.
I am sorry to hear that you have been dealing with acne and that you also have tinnitus, and are worried that a medication you started (Solodyn) a few months ago could be causing the tinnitus. I am happy to give you some general information, and my thoughts about what might be going on, but ultimately I am going to recommend that you make an appointment to be evaluated by an ENT (Ear Nose Throat) physician (otherwise known as an otolaryngologist) to get evaluated. They will be able to examine your ears and see if there are any abnormalities, and also they may order an audiogram (hearing test) which can give a lot of information in patients with tinnitus. Ringing in the ears (tinnitus) can be caused by many different things. As you point out, there are many medications that can cause tinnitus, but in addition, certain medical conditions can cause it, as can hearing loss alone. There are a few more worrisome causes of tinnitus that an ENT will want to make sure that you don't have before attributing it to your new medication. For instance, if the hearing loss and tinnitus are unilateral (meaning only on one side) then it could potentially be from an acoustic neuroma which is a tumor on the hearing nerve. For this reason if you have unilateral tinnitus, or hearing loss without an obvious reason, when you see the ENT, they may order an MRI to evaluate your hearing nerve. Best of luck.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
Need More Info?